Alert archive / Hawaii / Wind Advisories in 2016
Wind Advisory 36, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 27, 2016, 3:00 AM HST for Kalawao County, Hawaii. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2016, 3:00 AM HST (13:00 UTC)
- Expired
- Dec 27, 2016, 9:37 AM HST
- In force
- 7 hr
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627 WWHW70 PHFO 271300 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 300 AM HST TUE DEC 27 2016 ...WIND ADVISORY FOR HALEAKALA SUMMIT TODAY... .STRONG EAST WINDS HAVE DEVELOPED OVER THE HALEAKALA SUMMIT AND ARE EXPECTED TO PERSIST THROUGH THIS EVENING. HIZ022-280200- /O.NEW.PHFO.WI.Y.0036.161227T1300Z-161228T0400Z/ HALEAKALA SUMMIT- INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET 300 AM HST TUE DEC 27 2016 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * TIMING...THRU 6 PM HST THIS EVENING. * WINDS...EAST WINDS 35 TO 50 MPH. * IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED TO DRIVE WITH EXTREME CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
1 follow-up statement
437 WWHW70 PHFO 271937 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 937 AM HST TUE DEC 27 2016 HIZ022-272045- /O.CAN.PHFO.WI.Y.0036.000000T0000Z-161228T0400Z/ HALEAKALA SUMMIT- INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET 937 AM HST TUE DEC 27 2016 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. BREEZY EAST WINDS 30 TO 35 MPH WITH HIGHER GUSTS FOR THE REMAINDER OF TODAY WILL DECREASE MORE TONIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 26, 8:30 PM HST, 6 hours 30 minutes earlier.
Area forecast discussion, Dec 26, 8:30 PM HST, 6 hours 30 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 830 PM HST Mon Dec 26 2016 .SYNOPSIS... Locally breezy trade winds will persist through most of the week, and will be especially strong through Tuesday. Some decrease in wind speed is possible by the next weekend. The trade winds will carry clouds and showers over the islands from the east and northeast, with the bulk of the rainfall occurring over windward slopes and coasts. However, low clouds and showers many occasional reach the leeward areas, especially on Wednesday and again on Friday, when an increase in moisture is expected. && .DISCUSSION... Rather robust and gusty trade winds continue across the islands this evening, as a 1030+ mb surface high is present far northeast of the islands. Latest satellite imagery revealed another area of broken showery low clouds is reaching the area this evening, and will bring more showers to the state. Hence, expect more passing showers to affect mainly windward areas through rest of the evening into early Tuesday morning. In fact, winds are strong enough to carry some of the low clouds and showers to the lee areas of the smaller islands. There are also some high clouds in the island vicinity this evening and will keep skies a little more cloudy for the southern islands. The surface high will continue to move slowly east Tuesday, though pressure gradient is expected to remain tight across the region. Therefore, little change in trade wind speeds is expected for the islands. By late Tuesday, the high will weaken as it moves further east while a much strong 1040+ mb eastward moving high develops far northwest of the area. A weak frontal system is expected to develop in-between these two highs. This weak frontal system will allow the pressure gradient in the island vicinity to relax somewhat, resulting in winds diminishing slightly late Tuesday through Wednesday. Winds turn more northeast by late Wednesday and increasing slightly Wednesday night through Friday as the new high reaches north of the islands. Moisture from a dissipated front carried by the trades is still expected to will arrive Wednesday, potentially increasing shower coverage, mainly windward. Additionally, the aforementioned frontal system is expected to sag near the islands as a shear line late Thursday. This will lead to a continuation of a period of northerly winds and increased showers as it advances slowly down the island chain into the weekend, with possible improving conditions by the new year. && .AVIATION... High pressure north of the state will keep breezy to locally windy trades in place through Tuesday. Clouds and showers will favor windward and mauka areas, but will occasionally reach leeward locations due to the strong trades. Some MVFR cigs/vsbys will be possible in windward areas, with PHTO and PHLI the most likely TAF sites to be impacted. Elsewhere, predominantly VFR conditions are expected to prevail. AIRMET Sierra is in effect for mountain obscuration across windward sections of all islands. These conditions are expected to continue through the night. AIRMET Tango remains in effect for low level turbulence over and downwind of the terrain of all islands. These conditions are expected to continue through Tuesday. Additionally, AIRMET Tango also remains in effect for upper level turbulence between FL200 and FL400 due to a jet stream over the island chain. The upper level turbulence is expected to diminish later tonight. && .MARINE... A moderate reinforcement northwest swell is forecast to arrive overnight into Tuesday, but surf heights for north and west facing shores will remain below advisory levels. A north-northeast swell is expected around Thursday into Friday, bringing below advisory level surf for north facing shores. The strong trade winds will continue to create rough and choppy surf along east facing shores, with heights reaching advisory levels. As a slight weakening in wind speeds is expected around midweek, surf heights along east facing shores may lower just enough for the advisory to be dropped. On the other hand, the trade winds are expected to remain relatively robust through Friday and could keep surf near advisory levels. A Gale Warning remains in effect for the Pailolo and Alenuihaha Channels and waters south of the Big Island through Tuesday due to strong trade winds and accelerations around Maui and the Big Island. A Small Craft Advisory (SCA) is also be in effect for the remaining waters due to a combination of the trade winds and northwest swell. Winds are expected to decrease enough by midweek for the conditions to improve. Another strong high pressure system behind a passing shear line will bring a boost to northeast winds to the northern islands around Thursday and Friday. Models show winds and seas possibly increasing to SCA levels. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Tuesday for East facing shores of Kauai Oahu Molokai Maui and the Big Island. Gale Warning until 6 PM HST Tuesday for Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay-Big Island Windward Waters. && AVIATION...Jelsema REST...Hui
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.